Doctor insights on:
Shunt To Right Arm For Dialysis
Two yrs ago, an IV in left arm, hurt so bad, to remove it, I was given morphine. Now I may need dialysis, but my right arm is my dominate. Will they s?
Access placement: If you decide to go on hemodialysis, your vascular access should be a arterio-venous fistula (avf). That is normally placed in the non-dominant arm. Another option is peritoneal dialysis (pd), where a catheter in placed in the peritoneal cavity so no arterial access is needed. See the image on the right. The catheter is not placed in any abdominal organs. Discuss pd with your nephrologist.
Simple answer is that it is a medical technology used primarily to provide an artificial replacement for lost kidney function in people with renal failure. Hemodialysis remove wastes and excess water from the blood by circulating blood outside the body through an external filter, called a dialyzer. Blood and dialysate flow through in opposite directions and the ...Read more
Multiple black and blues in one arm only. No injuries. No other symptoms. Hx. Of dialysis, still have the shunts in the arm. Two months ago, hip fract?
Aspirin culprit: But you need it to keep shunt open. Show to nurse.
I have a ventricular shunt across my chest and the internal scare tissue has become inflamed, from a bike crash, and causes me constant mild pain when when I move my right arm. What can I do?
See a Provider: What you are describing could indicate that you have a problem that needs attention. Please see a provider.See 1 more doctor answer
Need Catheter: If an av fistula fails in dialysis patients, then they require a dialysis catheter until another long term dialysis access can be established. If all arm veins are too small or scarred, then it is possible to place an av graft (synthetic tube to connect the arterial and venous systems). Av grafts are typically made of gore-tex (ptfe).See 1 more doctor answer
No: If you take BP and tighten a cuff above the fistula, clotting can occur and clog the fistula. Distally, there is already a steal of blood flow due to the fistula so you don't want to tighten a cuff there unless there is nowhere else to go.
Lump on skin: Hemodialysis sites look like engorged veins. If they are "fistulas" (artery connected to a vein) the lump on the skin follows the natural pathway of the vein. Over time these can dilate and become aneurysmal. The arterio-venous grafts are basically synthetic / plastic tubes which are placed right under the skin. These you can see and feel. The actual needle puncture sites develop small scabs.See 1 more doctor answer
Irritation: The skin over the shunt may be itching in reaction to irritation from adhesive from tape or from the topical antiseptic used on clean the shunt prior to use. If there is any redness or signs of irritation, see a dermatologist for topical treatment.
Let someone see it.: Hard to say without the benefit of examining that bump. If it is related to infiltration of blood from a needle inserted into your fistula or graft, then it should resolve with time. If the bump is an access aneurysm, it may need to be managed by your vascular surgeon. Better check with your rounding nephrologist who can better evaluate the bump. Good luck.See 1 more doctor answer
Numbing of arm: You can do several things to make your arm numb so the cannulation (c) of your vascular access is less troublesome. One is ask the physician to order the nurses to inject some Lidocaine (l) over the sites they use for cannulation, or use some l ointment. Another option is to spray Ethyl Chloride over the access sites of c, this causes the skin to be numb for a brief period of time. Good luck.
What do you suggest if my father is on dialysis. His arm is always itching, does anyone know why?
Uremia: One of the most common and bothersone complaints in uremia is pruritis. Discuss with his Dr. As there may be specific issues going on that can be found and helped.
Fistula +/- aneurysm: Dialysis patients need a mature vein that can withstand repeated puncture which is created by diverting arterial flow into a nearby vein. Needling the same site causes a loss of pain nerve fibers, and thus patients prefer that site for repeated use. This can cause fibrosis and thinning of the wall at that site, resulting in aneurysmal dilatation. This is not in danger of rupturing.See 1 more doctor answer